illusion from ketamine

Ketamine and K-Holing: What Does This Mean?

Ketamine hydrochloride, also known as Special K, belongs to a class of drugs called dissociative anesthetics. This class of drugs, which also includes nitrous oxide and phencyclidine (PCP), gets people high by separating them from their bodies and surroundings. 

The term “falling into a k-hole” is a slang term that describes the feeling of losing control over your own body. It usually happens when taking too much ketamine, causing you to be completely impaired from your body and the world around you. The high is so intense, you may be unable to communicate or interact with others. 

While this may sound scary to most, this is the effect that ketamine users are after. Aside from becoming physically and mentally dependent on the drug, there's also an increased risk for seizures, cardiac problems, overdose and death. 

If you’ve been hearing the term “falling into a k-hole” or “k-hole,” be alert. Here is everything you need to know about this troubling behavior pattern. 

Ketamine is a Dissociative Drug 

By nature, ketamine is a dissociative drug. It is sometimes used as an anesthetic, and more recently, as a treatment for certain depressive disorders. Because of its habit-forming properties, ketamine is a Schedule III substance. The drug can be taken intravenously, orally, intramuscularly or by snorting.  

There are different levels of effects that can happen on ketamine, and this depends on how much of the drug you take. Low levels make people feel relaxed, mellow and pain free. This is often called “going to k-land.” Other people take much larger amounts to experience vivid hallucinations. This is referred to as “k-holing.” 

What Does it Feel Like to K-Hole? 

People describe k-holing differently. Some say it feels enjoyable, but many others find it to be a frightening experience. Several things affect how the experience is, including how much ketamine you take, whether you mix it with alcohol and the surroundings you are in.

The psychological effects of a k-hole may include: 

  • Panic and anxiety
  • Hallucinations
  • Paranoia
  • Feelings of detachment from your surroundings
  • Changes in sensory perception
  • Confusion
  • Disorientation 

There are physical effects that can occur from ketamine as well, and this can be scary for some people. For example, some users find it impossible to speak or move when they are in a k-hole. Not everyone likes this feeling of helplessness. Other possible physical symptoms are dizziness, nausea, uncoordinated movements and changes in blood pressure and heart rate. 

Is it Possible to Overdose on Ketamine? 

Yes, it is possible to overdose on ketamine. People who take the drug by injection are most likely to overdose because the drug is going right into the bloodstream. Symptoms of a possible ketamine overdose include: 

  • Nausea or vomiting
  • Severe confusion
  • Paralysis
  • Chest pain
  • Irregular heart rate
  • Violence due to hallucinations 
  • Seizures
  • Extreme sedation 

Getting Help for a Ketamine Addiction 

If you or someone you know has a ketamine addiction, help is available. There are no FDA-approved medications to reverse an overdose, so it’s important to seek help before it’s too late.

Awakenings Treatment Center offers safe, effective addiction treatment in AgouraA ketamine addiction is not out of reach for us. With our flexible outpatient structure, you can work our program during the day and return home to your family at night.

Contact us today to learn more about our innovative programs that can support a healthy recovery from ketamine and other dissociative drugs.